Atrial fibrillation occurs when the atria in the heart quiver, rather than contract and beat.
Instead of a normal and perfusing heart rate of about 80 beats per minute, the person gets a heart rate of roughly 200 beats per minute (atria can beat up to 600 times per minute!) and starts showing lack of perfusion.
includes hyperthyroidism, pneumonia, heart valve disease, high blood pressure, cardiomyopathy, and age. Reversal of the cause will not usually resolve a.fib.
can range from none to cardiac output decrease with manifestations such as chest pain, shortness of breath, and dizziness.
Goals of care
- control heart rate
- restore normal sinus rhythm (NSR)
- prevent clots
Fast rates must be controlled. Usually a medication like cardizem is used intravenously to achieve results fast.
Many people will convert to NSR within 48 hours of medication therapy.
Persons with atrial fibrillation are discharged with a medication to control the heart rate and one or two to prevent clots.
Anticoagulants are used, like warfarin, Eliquis, aspirin, clopidogrel, dabigatran, or rivroxaban ( as seen on TV!!!! ).
Rate & Rhythm controlling meds that might be used include amiodarone, Betapace, Tambocor; atenolol, metoprolol; diltiazem, verapamil; digoxin; Tikosyn.
to correct the rhythm
Cardioversion may stop the extra electrical impulses and restore a normal rhythm. If someone has been in a. fib. for an unknown time, cardioversion may not be an option due to the risk of moving clots from the heart.
Ablation can be used to either burn (radiofrequency ablation) or freeze (cryoablation) abnormal electrical impulses.
- the name says it all. A new maze of electricity is created for the heart.
Almost all nursing interventions for atrial fibrillation come down to maintaining cardiac output.
When the person comes in with atrial fibrillation with rapid ventricular response, an IV infusion of cardizem is going up immediately.
A cardiac monitor at bedside is essential to keep an eye on the rate. Too high? Titrate up the infusion. Too low? Titrate the infusion down.
Is the heart rate crazy enough to cause the person's blood pressure to dip? The nurse fixes that, often with another infusion that will need titrating, too.
Also watch labs like cardiac enzymes for trends indicating heart damage. This may indicate quicker or more aggressive action is needed.
The client is discharged after a new diagnosis of atrial fibrillation. What is the nurse's priority for teaching this client?
- Stroke symptom recognition
- Monitoring heart rate
- Stress reduction techniques
- How to use a pill planner
The client must know how to recognize signs of a CVA. This is a priority concern for the client with atrial fibrillation. Think F.A.S.T.
! Other clots are possible, too. PE and DVT chief on the list of possible clots. The client should know about all of the things listed (and so much more!), but sick people are not sponges retaining all that you say. They only hear part of what you say and the rest will have to be written down or printed out for the person and reinforced at later outpatient visits. (How much do you retain sitting in class?! C'mon.)
If the nurse can only get one thing through to the client, it has to be how to recognize a stroke. Client's often do not understand how to monitor heart rate, stress reduction techniques can take a long time to make habit, and people can certainly take their medications correctly without using a pill planner. Though the nurse should also emphasize not to skip doses of medications and the results and possible complications related to skipping doses.